News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Endocrinology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Endocrinology Answers List

Forum Name: Endocrinology Topics

Question: Hyperthyroid and tachycardia


 sheshy - Sun May 24, 2009 10:37 pm

Hi,

I am a 28yr old female, diagnosed recently in October of 2008, with a hyperthyroid. I have no family history and have been always very healthy. In 2007, I made a big move and also decided to go back to school for Pre-Med. I currently work as a Medical Assistant, am married and have two children(ages 11 and 3). I figured all the stress that involves a move, going back to school and family life were the cause of my symptoms. I realized I was losing weight easily, my heart rate was reaching 147 and I started feeling very dizzy constantly. Had an EKG done which showed SVT's.
In October my hyperthyroid was confirmed and was immediately placed on PTU and Propanolol. Very quickly the symptoms faded and started feeling better. I was not the best patient and many times would forget to take the meds. I would remember to take them when my symptoms would return. Around February of 2009, I repeated my TSH, T4, T3 and free T4, all showed normal but still having the tachycardia. My Doc took me off the PTU and kept me on the Propanolol 40mg daily. My heart rate has never returned to it's normal rate between 70 and 80. Now it's constantly in the 90's after medication and around 114 before the Propanolol. My question is, could my heart pace have changed and stayed quicker after the hyperthyroid or can my thyroid still be causing the tachycardia even though it shows normal levels?


Sheshy
 John Kenyon, CNA - Thu Jun 04, 2009 11:04 pm

User avatar Hello --

There are two considerations here. First, per your last question, yes, sometimes after hypothyroidism has been diagnosed and manged the heart rate can still remain somewhat elevated, although yours is presently hovering the high end of normal. It is not normal for you, however, and the use of plain propranolol once daily is an odd choice for a number of reasons, which is the second consideration, since this could actually be contributing to the problem now.

Propranolol plain has a dosing interval of six hours. It also is the oldest of all the beta blockers (42 years on the market now) and many newer ones have been developed that are long-acting (ther is even a long acting propranolol, but there are still many others better suited to smooth control of inappropriate tachycardia). Because you're only taking one of these per day, you don't achieve a consistent blood level of the drug, so your heart rate will naturally slow some (but obviously not a lot) at the beginning of the dosing cycle, then as the drug clears your system your rate, already accelerated, becomes even faster. While this helps a little, it's far from ideal. Something like metaprolol succinate, which is a once a day drug with a roughly 24 hour half-life and far fewer potential annoying side effects than propranolol, would seem a far better choice, starting probably at 50 mg. daily. As it stands now you're almost guaranteed to have a slight slowing of your rate followed by a slow increase, just as you've described.

I hope this is helpful to you. Good luck with this and please follow up with us here as needed.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here